Trazodone is a serotonin modulator. This multifunctional drug is used both as a low-dose hypnotic (Desyrel) to aid people with sleep disorders and a high-dose antidepressant (Oleptro) to help individuals struggling with depressive disorders and anxiety. Trazodone works by increasing the amount of serotonin in the brain and preventing it from being reabsorbed by the neurons.
There are no current estimations on the number of people who abuse or may have trazodone use disorders. It is possible to abuse medications like trazodone for non-medical purposes, though the likeliness of this happening is less than that of other drug classes. In most cases of abuse, serotonin modulators like trazodone are secondary drugs of abuse, meaning that they are often co-abused, or taken in addition to other medications.
However, trazodone still has some abuse potential on its own. There have been several reports of individuals snorting trazodone in an effort to speed up its sedative effects. Although the withdrawal symptoms of the drug are typically mild and not life-threatening, there is a good chance that anyone suffering from trazodone addiction is also struggling with a co-occurring mental health or mood disorder. When multiple disorders are involved, formal, inpatient addiction treatment is usually an individual’s best chance at lasting recovery.
Effects Of Trazodone Abuse
Trazodone affects the brain’s ability to produce and absorb different chemicals, including serotonin and dopamine. Both of these naturally occur in the brain and can impact someone’s mood and other bodily functions. When taken in large doses, trazodone may produce feelings of sedation and sleepiness.
Trazodone has many other possible side effects, including:
- nausea and vomiting
- diarrhea or constipation
- changes in appetite and weight
- weakness or tiredness
- dizziness or lightheadedness
- feeling unsteady while walking
- decreased ability to remember or concentrate
- muscle pain
- dry mouth
- rash and sweating
- ringing in ears
- tired, red or itchy eyes
Any individual who takes this medication for more than six to eight weeks has the potential to develop a physical dependence on the drug. Once this happens, the body becomes accustomed to operating with the drug in its system and will need more and more of it to continue to function normally, also known as tolerance.
After someone has become tolerant of trazodone, more severe side effects may arise, including:
- chest pain
- fast, pounding or irregular heartbeat
- loss of consciousness
- shortness of breath
- unusual bruising or bleeding
24/7 free and confidential calls
Reclaim Your Life.
Call now to talk with a treatment specialist about your recovery options.
Potential Risks Of Trazodone Abuse
In general, prescription medications are considered safe, but the U.S. Food and Drug Administration requires that all medications used to treat depression disorders carry black box warnings, the most strict warnings a prescription drug can have. Black box warnings on trazodone include: children and anyone under the age of 25 may have increased thoughts or behaviors of suicide while taking trazodone.
Anyone taking this medication should be monitored closely to ensure their depression does not worsen and unusual behaviors do not arise. Another potential, but rare risk of trazodone abuse, is the possible development of serotonin syndrome. Trazodone can cause high levels of serotonin to accumulate in the body. Increased serotonin levels may lead someone to experience feelings of anxiety, agitation, sweating, confusion, tremors, restlessness, lack of coordination and a rapid heart rate. Serotonin syndrome is more likely to occur when two medications that raise serotonin levels are combined.
There is potential to overdose on trazodone as well. Trazodone overdose can happen when too much of the medication is taken at once and the body is not capable of processing it all in an efficient way, causing a toxic reaction to occur.
Possible symptoms of trazodone overdose include:
- extreme drowsiness
- difficulty breathing
- painful erection that does not go away
Trazodone can also affect someone’s heart rhythm, decrease their sodium levels and increase their risk of bleeding. It is never recommended to suddenly stop taking this medication, as this can result in antidepressant discontinuation syndrome.
This discontinuation syndrome occurs because the body has relied on trazodone for serotonin production for an extended period. When the medication is suddenly discontinued the body isn’t prepared for it, and serotonin levels drop drastically. This significant drop in serotonin levels can then produce uncomfortable symptoms, including:
- depression and mood swings
- dizziness and balance problems
- flu-like symptoms
- nausea and vomiting
- loss of coordination
- trouble sleeping
It is best to taper off the dose of trazodone slowly and purposefully to avoid discontinuation syndrome.
Is Trazodone Addictive?
Although it is considered to be rare, it is possible to become addicted to trazodone. When someone becomes addicted to a mood-altering medication such as trazodone, they may display physical, psychological, mental and emotional signs and symptoms. These symptoms may be hard to identify, especially if someone is trying to hide their addiction.
Possible indicators that someone may be addicted to trazodone include:
- erratic doctor appointments/“doctor shopping”
- frequent requests for prescription refills
- sudden requests for a dosage increase
- indifference to harmful side effects and health concerns
- inability to maintain work, school or family responsibilities
Trazodone Abuse And Addiction Treatment Options
Because most people who abuse trazodone for non-medical reasons are most likely abusing other medications as well, trazodone addiction often requires a comprehensive addiction treatment program in order to be adequately addressed.
Inpatient addiction treatment is recommended for individuals struggling with co-occurring disorders, as this type of treatment provides more support during the initial phase of recovery. With an individualized treatment plan, people who want to break their addiction to trazodone and continue to treat their mental health issues are given every resource to do so in an inpatient program.
Contact an addiction specialist to find out more about trazodone abuse, addiction and treatment options today.